Valium Versus Lorazapam/ atavan ?

Discussion in 'Fibromyalgia Main Forum' started by joeb7th, Oct 18, 2006.

  1. joeb7th

    joeb7th New Member

    I keep a bottle of Lorazapam handy ( 1 milligram) but like I have all my life I try to keep from taking thias and anything else at all possible. But at times my anxiety that I have acquired in the last 10 months gets so bad that I have no choice. One time last week I took one of these and saw no difference. Afew days later I went to my local ER with intestinal pains and feelings of weekness. They brought in the psych ward people who screend me for serious emotonal proble,ms...didn't find any and then just treated me like a nut case from then on any way. They had me dring a cocktail of Lidocain and mylanta which numbs you ebtire mouthm tounge and throat and in about 10 to 15 mintues the pain in my gut did go away.

    With something as powerful as lidocain in your stomach, of course you are not going to feel anything. But eventually they gave me a 1 mil of atavan. For one or two hours I felt nothing so they game me another. I still didn't feel much by after I went home I laid on the couch and fell asleep for 4 hours.
    When I awoke I was groggy, had a slight head ache and was dizzy the rest of the day.

    Is the groody, headache and dizziness a side effect of lorazapam that you just have to live with?

    When I took Valium many months ago it seemed to calm me more. But I am not sure I felt any of these side effects.

    What is the trade off with these two sedatives? Why do the doctors push lorazapam more than the valium ?

    I am due for another large prescription of lorazapam...Should I instead ask for valium?
  2. joanng

    joanng New Member

    everyone is different. I take Valium for anxiety and it helps a lot and it doesn't make me sleepy but I can't take it at night because if I do, the next day I wake up feeling hungover. Xanax was too powerful for me. It made me too sleepy. Also, the valium helps with the muscle spasms in my back so I get 2 for 1 with this. However, I do "like" Ativan better than all, I don't feel sleepy, I don't get the hangover feeling, it helps with the anxiety but it's been so long since I've had it, I'm not sure if it would help with the spasms. Tell the dr what works for you. It's your body and you know what works and why. Good luck.
  3. blonderescue

    blonderescue New Member

    All medications seem to affect us differently.

    I use temazepam (similar to lorazepam). Or I don't sleep.

    Valium may be best for you. If you feel it is.

    You need to try both and work out what is best and research on net if you are taking other meds or have other conditions that need to be considered in making your decision.

    I can tell you the more you sleep, the better you feel.

    Nothing else seems to work for me. Been at it 10 years and I am no dope.

    Hugs

    Kaz

  4. blonderescue

    blonderescue New Member

    Forgot to tell you.

    Everyone has different drug tolerances. You may need more than one of any tablet to sleep properly. Go slow. When assessing what is best, also note how you wake up from Loraz/valium.

    ie. headaches, lethargy, hangover....
  5. blonderescue

    blonderescue New Member

    Forgot to tell you....

    The more you sleep, the less loopy (depressed/emotional) you will feel. I have no explanation for this penomena.

    If you wake up and feel crap, go back to bed and sleep till you feel ok.

    If you can't eat, try sustagen/ensure (not sure what you call it there) I lived on it for months.

    HUGS
  6. desertlass

    desertlass New Member

    As far as I know, having taken both of them, Lorazepam is a longer acting agent, because there are four Valium to one Lorazepam, I believe. I feel like it doesn't "kick in" as fast as Valium, and not at all as fast as Xanax. Lorazepam stays in the body a lot longer, so I think Doctors like it because it might get you through the night better, instead of the Valium which might wear off too soon. However, since it will take longer to get off the lorazepam, being a higher dosage med, I would think the Valium might be safer and in your case, you already know it's effective.

    I have been taking Lorazepam for five years, now, and it does it's job, but it doesn't help me with the insomnia problem, anymore. It seems to help keep the pain in better control than pain killers alone-- they have some sort of synergy. I also feel like it helps me cope with the anxiety and muscle tension that comes during bad flare ups. I don't have the groggy/headachey side effects anymore-- that passed quickly. But, I was so nervous and agitated, it was a lifesaver, and worth those temporary feelings. I'm grateful that it is around to help, but I also wish I didn't have to face getting off of it, someday. I only wish that they had had the CR version of Paxil available then, and maybe I wouldn't now be on both.

    I hope that helps. Hang in there-- anxiety can be as debilitating as some of our other symptoms. No doubt. I know that being anxious about your anti-anxiety meds can add to all the vicious cycles. Perhaps something good and strong to break that cycle is just what you need.

    Wishing you peaceful days ahead.
  7. desertlass

    desertlass New Member

    I forgot to mention the OTC supplement GABA-- it is the same substance that is in our bodies. This is what all the meds in this family-- "benzos"-- tell our bodies to make more of. Once we start taking them, the med kind of overrides our normal message to make this stuff, and so when we take less of the med, the body makes less of the substance, and so we feel the anxiety come back. If you would feel less uneasy about the meds, you might try the GABA first. I don't know for sure, but I think that it doesn't interfere with the body's messaging system. But, I am not certain about all of this-- you might be able to investigate this more on this site-- or on other sites that discuss lorazepam, valium, GABA, etc. Also, GABA is an acronym for the long chemical name.
    Good luck!